Alert archive / California / Flash Flood Warnings in 2006
Flash Flood Warning 9, NWS San Diego, CA
NWS San Diego, CA issued this flash flood warning at Mar 11, 2006, 12:38 PM PST for San Diego County, California. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 11, 2006, 12:38 PM PST (20:38 UTC)
- Expired
- Mar 11, 2006, 2:45 PM PST
- In force
- 2 hr
- Issued by
- NWS San Diego, CA
- Area
- Counties, with a storm outline in the text
County San Diego County, CA
The radar
The San Diego radar (KNKX), 4 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 8.6 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 11 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 581 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS56 KSGX 112039
FFWSGX
CAC073-112245-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
1238 PM PST SAT MAR 11 2006
THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A
* FLASH FLOOD WARNING FOR...
WESTERN SAN DIEGO COUNTY IN SOUTHWEST CALIFORNIA
THIS INCLUDES THE CITIES OF...SPRING VALLEY...SANTEE...SAN DIEGO...
POWAY...NATIONAL CITY...LEMON GROVE...LAKESIDE...LA MESA...IMPERIAL
BEACH...ESCONDIDO...EL CAJON...CORONADO...CHULA VISTA
* UNTIL 245 PM PST
* AT 1228 PM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM THUNDERSTORMS ALONG A LINE EXTENDING FROM 6
MILES SOUTHEAST OF POWAY TO ALPINE TO IMPERIAL BEACH...OR ALONG A
LINE EXTENDING FROM 6 MILES SOUTHEAST OF POWAY TO LAKESIDE TO
IMPERIAL BEACH...MOVING EAST AT 25 MPH.
* THUNDERSTORMS PRODUCING FLASH FLOODING WILL BE NEAR...
ALPINE AND 7 MILES SOUTH OF SAN DIEGO COUNTRY ESTATES BY 1245 PM
PST
ADDITIONAL RAINFALL AMOUNTS OF A HALF TO THREE FOURTHS OF AN INCH
ARE POSSIBLE IN THE WARNED AREA.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.
FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.
LAT...LON 3298 11729 3252 11713 3278 11665 3309 11671
3328 11693
$$
BALFOUR2 follow-up statements
000
WGUS76 KSGX 112120
FFSSGX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
112 PM PST SAT MAR 11 2006
CAC073-112245-
SAN DIEGO CA-
112 PM PST SAT MAR 11 2006
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 PM PST FOR
WESTERN SAN DIEGO COUNTY...
AT 106 PM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUES TO
INDICATE SHOWERS AND THUNDERSTORMS PRODUCING LIGHT TO MODERATE
RAINFALL IN SAN DIEGO COUNTY. THE SHOWERS AND STORMS WERE LOCATED TO
THE SOUTH OF AN OCEANSIDE TO SANTA YSABEL LINE.
ALTHOUGH RAINFALL WAS DECREASING...THE THREAT OF FLOODING IN AREAS
THAT HAVE ALREADY EXPERIENCED HEAVY RAINFALL WILL CONTINUE THROUGH
245 PM ...ESPECIALLY IN AND BELOW BURN AREAS.
LAT...LON 3298 11729 3252 11713 3278 11665 3309 11671
3328 11693
$$
PURPURA000
WGUS76 KSGX 112242
FFSSGX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
240 PM PST SAT MAR 11 2006
CAC073-112250-
SAN DIEGO CA-
240 PM PST SAT MAR 11 2006
...THE FLASH FLOOD WARNING FOR WESTERN SAN DIEGO COUNTY IS
CANCELLED...
THE VERY HEAVY SHOWERS IN SAN DIEGO COUNTY HAVE BEGUN TO WEAKEN...
THEREFORE THE FLASH FLOOD WARNING HAS BEEN CANCELLED. ADDITIONAL
HEAVY SHOWERS ARE POSSIBLE FOR THE NEXT SEVERAL HOURS...BUT NO FLASH
FLOODING IS EXPECTED AT THIS TIME.
LAT...LON 3298 11729 3252 11713 3278 11665 3309 11671
3328 11693
$$
SMALLWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Mar 11, 9:30 AM PST, 3 hours 8 minutes earlier.
Area forecast discussion, Mar 11, 9:30 AM PST, 3 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CA 930 AM PST SAT MAR 11 2006 .SYNOPSIS...A SLOW MOVING WINTER STORM WILL CONTINUE TO AFFECT SOUTHWEST CALIFORNIA THROUGH SUNDAY. HEAVY SNOW AND STRONG WINDS WILL OCCUR OVER THE MOUNTAINS...HIGH DESERTS AND FOOTHILLS. SHOWERS AND THUNDERSTORMS COMBINED WITH BREEZY CONDITIONS AND COOL WEATHER WILL OCCUR AT LOWER ELEVATIONS. HAIL AND ISOLATED FUNNEL CLOUDS OR WATERSPOUTS WILL OCCUR AT TIMES. THE HEAVIEST RAIN AND SNOW IS EXPECTED TODAY. DRY WEATHER WILL RETURN MOST NEXT WEEK EXCEPT FOR A SMALL CHANCE OF SHOWERS TUESDAY NIGHT INTO WEDNESDAY MORNING AND AGAIN TOWARD THE END OF THE WEEK. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES. UPDATED FORECAST. WIDESPREAD SHOWERS AND ISOLATED THUNDERSTORMS CONTINUED TO MOVE THROUGH TODAY. SNOW REPORTED DOWN TO 1500 FT IN THE INLAND EMPIRE. THE 12Z NKX SOUNDING WAS NEARLY SATURATED BELOW ABOUT 7800 FT WITH STRONG WLY WINDS ALOFT. WEAKER ONSHORE GRADIENTS WITH ABOUT 6 MB SAN-TPH. ONE JET MAX JUST TO OUR S WILL DEPART TODAY BUT ANOTHER OFF THE COAST WILL WEAKEN AND MOVE TROUGH TO THE S THIS AFTERNOON AND TONIGHT. THE JET DYNAMICS COMBINED WITH THE COLD...MOIST...UNSTABLE AIR MASS WILL CONTINUE SHOWERS AND ISOLATED THUNDERSTORMS INTO THIS EVENING. THERE COULD ALSO BE FUNNEL CLOUDS AND WATERSPOUTS. SHOWERS WILL BE LOCALLY HEAVY BUT WILL GENERALLY TAPER OFF IN COVERAGE AND INTENSITY TONIGHT. THE TROUGH BEGINS TO LIFT OUT SUN WITH INCREASING HEIGHTS BUT THERE WILL STILL BE ENOUGH RESIDUAL MOISTURE AND INSTABILITY FOR ISOLATED SHOWERS OR THUNDERSTORMS. LOCALLY WINDY IN THE MOUNTAINS AND HIGH DESERTS INTO SUN...BUT WINDS ARE EXPECTED TO REMAIN BELOW ADVISORY STRENGTH. THE SHOWERY NATURE OF THE PRECIP WILL MAKE ADDITIONAL TOTALS QUITE VARIABLE BUT COULD LOCALLY GET ABOUT ANOTHER INCH OF RAIN W OF THE MOUNTAINS AND FOOT OF SNOW AT THE HIGHER ELEVATIONS. THE PRECIP WILL PRETTY MUCH BE OVER BY EARLY MON MORNING. A WEAK SHORT WAVE WILL MOVE THROUGH MON BUT SHOULD NOT CAUSE ANY SIGNIFICANT PRECIP. WEAK RIDGING EARLY TUE WITH ANOTHER SHORT WAVE MOVING IN TO OUR N LATE TUE. WARMER MON AND THEN MORE WARMING TUE...ALTHOUGH STILL A LITTLE BELOW SEASONAL. LONGER RANGE PROGS INDICATE A SHORT WAVE MOVING PAST TO THE N EARLY WED WHICH WILL BRING MORE CLOUDS WITH A SLIGHT CHANCE OF SHOWERS LATE TUE NIGHT AND EARLY WED MORNING. GENERALLY FAIR AND WARMER THU UNDER WEAK RIDGING. ANOTHER TROUGH WILL BRING MORE CLOUDS AND COOLING WITH A SMALL CHANCE OF PRECIP TOWARD THE END OF NEXT WEEK. && .AVIATION... AVIATION CONCERNS RANGE FROM ICING AND STRONG TURBULENCE TO LOW CEILINGS AND MTN OBSCURATION. FREEZING LEVELS WILL HOVER AROUND 3000 FEET TODAY...LOWERING TO 2000 FT IN THE STRONGEST CELLS WHERE HAIL...LIGHTNING AND STRONG UPDDFS ARE LIKELY. WATERSPOUTS AND FUNNEL CLOUDS WILL BE POSSIBLE. ICING WILL ALSO BE A MAJOR CONCERN BTWN 2000-6000 FEET. 5000 FOOT WINDS WILL GUST TO 30-40 KTS AT TIMES. CONDITIONS CONTINUING THROUGH TONIGHT. && .SGX WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING UNTIL 4 AM SUNDAY FOR SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS...SEE LAXWSWSGX. WINTER WEATHER ADVISORY UNTIL 4 AM SUNDAY FOR THE SANTA ANA MOUNTAINS...SEE LAXWSWSGX. FLASH FLOOD WATCH THROUGH LATE SATURDAY NIGHT FOR THE COASTAL AREAS...INLAND VALLEYS AND SANTA ANA MOUNTAINS BELOW 3000 FT...SEE LAXFFASGX. HIGH SURF ADVISORY IN EFFECT UNTIL 2 AM PST SUNDAY FOR ORANGE AND 2 PM PST SUNDAY SAN DIEGO COUNTY COASTAL AREAS...SEE LAXCFWSGX. SMALL CRAFT ADVISORY FOR INNER AND OUTER WATERS...SEE LAXCWFSGX. HIGH RIP CURRENT RISK FOR THE COAST...SEE LAXSRFSGX. && PUBLIC...ATKIN AVIATION...MOEDE
Hazardous weather outlook, Mar 11, 12:15 PM PST, 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 1215 PM PST SAT MAR 11 2006 CAZ042-043-048-050-055>058-060>062-121200- ORANGE COUNTY COASTAL AREAS- SAN DIEGO COUNTY COASTAL AREAS- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS- SAN BERNARDINO COUNTY MOUNTAINS- RIVERSIDE COUNTY MOUNTAINS- SANTA ANA MOUNTAINS AND FOOTHILLS- SAN DIEGO COUNTY MOUNTAINS- APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY- SAN DIEGO COUNTY DESERTS- 1215 AM PST SAT MAR 11 2006 ...UPDATED FOR SEVERE WEATHER THREAT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE...TODAY AND TONIGHT. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH EARLY THIS EVENING ACROSS SOUTHERN CALIFORNIA. HAIL...POSSIBLY ACCUMULATING SEVERAL INCHES DEEP...FUNNEL CLOUDS...AND BRIEF TORNADOES ARE POSSIBLE. WATERSPOUTS MAY ACCOMPANY THE HEAVIER STORMS OVER THE COASTAL WATERS. WINTER STORM CONDITIONS IN THE MOUNTAINS AND HIGH DESERTS. PERIODS OF HEAVY SNOW AND STRONG WINDS WILL MAKE TRAVEL HAZARDOUS. SEE LAXWSWSGX. LOCALLY HEAVY RAINFALL COULD CAUSE FLOODING AND MUD AND DEBRIS FLOWS IN AND NEAR RECENTLY BURNED AREAS LATE TONIGHT. SEE LAXFFASGX. FLOOD ADVISORY FOR COASTAL AREAS AND VALLEYS. SEE LAXFLSSGX. HIGH SURF ADVISORY. SEE LAXCFWSGX. HIGH RIP CURRENT RISK FOR COASTAL SAN DIEGO COUNTY. SEE LAXSRFSGX. SMALL CRAFT ADVISORY FOR THE COASTAL WATERS. SEE LAXCWFSGX. DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. A COLD WINTER STORM WILL DECREASE AND MOVE OUT OF THE REGION SUNDAY. HIGH SURF ADVISORY FOR SAN DIEGO COUNTY UNTIL SUNDAY NIGHT. SEE LAXCFWSGX. HIGH RIP CURRENT RISK FOR COASTAL SAN DIEGO COUNTY...SEE LAXSRFSGX. SMALL CRAFT ADVISORY FOR THE OUTER COASTAL WATERS UNTIL SUNDAY EVENING...SEE LAXCWFSGX. .SPOTTER INFORMATION STATEMENT...THE SKYWARN WEATHER SPOTTER NETWORK IS ACTIVATED. PLEASE REPORT ALL SEVERE WEATHER ACCORDING TO ESTABLISHED PROCEDURES. MM/PURPURA
In the hours before
Local storm report, Mar 11, 8:29 AM PST, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
829 AM PST SAT MAR 11 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 AM SNOW SAGE 33.58N 116.93W
03/11/2006 U0.0 INCH RIVERSIDE CA TRAINED SPOTTER
SNOW IS NOW FALLING IN SAGE
0705 AM SNOW LAKE ELSINORE 33.67N 117.32W
03/11/2006 U0.0 INCH RIVERSIDE CA AMATEUR RADIO
SNOW ACCUMULATING ON THE HILLS AROUND I-15 AND TOMS FARM.
0718 AM SNOW HEMET 33.73N 117.00W
03/11/2006 M0.0 INCH RIVERSIDE CA TRAINED SPOTTER
LARGE SNOW FLAKES FALLING IN HEMET AT THE 1600 FT
ELEVATION.
0750 AM HAIL EL CAJON 32.80N 116.96W
03/11/2006 M0.25 INCH SAN DIEGO CA TRAINED SPOTTER
HAIL ACCUMULATION 1/2 INCH DEEP COVERING THE GROUND.
0756 AM SNOW PINE VALLEY 32.86N 116.50W
03/11/2006 U0.0 INCH SAN DIEGO CA DEPT OF HIGHWAYS
I-8, S22, AND SR98 ARE SHUTDOWN DUE TO HEAVY SNOW.
0758 AM FLASH FLOOD 1 W LA MESA 32.77N 117.04W
03/11/2006 SAN DIEGO CA LAW ENFORCEMENT
REPORTS OF A LOT OF WATER ON I-8.
0805 AM FLASH FLOOD LA MESA 32.77N 117.02W
03/11/2006 SAN DIEGO CA LAW ENFORCEMENT
OVERFLOW FROM THE FLOOD CONTROL CHANNEL STARTING TO FLOOD
I-8 AT FLETCHER PARKWAY.
&&
SCVLocal storm report, Mar 11, 9:24 AM PST, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
924 AM PST SAT MAR 11 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0852 AM SNOW IDYLLWILD-PINE COVE 33.75N 116.72W
03/11/2006 M14.0 INCH RIVERSIDE CA TRAINED SPOTTER
14 INCHES OF SNOW ON THE GROUND WITH 3-5 INCHES OF SNOW
ON THE HIGHWAY.
0900 AM SNOW BIG BEAR CITY 34.27N 116.85W
03/11/2006 M24.0 INCH SAN BERNARDINO CA PUBLIC
MULTIPLE REPORTS OF 24 TO 27 INCHES OF SNOW ON THE
GROUND.
&&
SCVLocal storm report, Mar 11, 11:24 AM PST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1124 AM PST SAT MAR 11 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1120 AM HAIL CARLSBAD 33.12N 117.29W
03/11/2006 U0.25 INCH SAN DIEGO CA TRAINED SPOTTER
1/2 INCH ACCUMULATION OF HAIL IN SOUTH CARLSBAD. HAIL IS
STILL FALLING.
&&
SCVLocal storm report, Mar 11, 11:33 AM PST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1133 AM PST SAT MAR 11 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 AM HAIL 1 SE CARLSBAD 33.11N 117.27W
03/11/2006 U0.25 INCH SAN DIEGO CA AIRPLANE PILOT
1 INCH ACCUMULATION OF PEA SIZE HAIL IN SOUTHEAST
CARLSBAD.
&&
SCVLocal storm report, Mar 11, 12:12 PM PST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1212 PM PST SAT MAR 11 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 AM FUNNEL CLOUD 5 N RANCHO BERNARDO 33.09N 117.06W
03/11/2006 SAN DIEGO CA NWS EMPLOYEE
ROTATING WALL CLOUD WITH POSSIBLE FUNNEL CLOUD SPOTTED
OVER ESCONDIDO.
1155 AM TSTM WND GST ESCONDIDO 33.14N 117.07W
03/11/2006 E45 MPH SAN DIEGO CA TRAINED SPOTTER
WIND GUSTS ESTIMATED TO 45 MPH IN HAILSTORM.
1155 AM HAIL ESCONDIDO 33.14N 117.07W
03/11/2006 M0.25 INCH SAN DIEGO CA TRAINED SPOTTER
1.5 INCH ACCUMULATION OF PEA SIZE HAIL IN ESCONDIDO.
&&
SCVLocal storm report, Mar 11, 12:24 PM PST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1224 PM PST SAT MAR 11 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1110 AM WATER SPOUT 2 NW ENCINITAS 33.07N 117.29W
03/11/2006 SAN DIEGO CA TRAINED SPOTTER
A LARGE WATERSPOUT WAS SIGHTED ABOUT 2 MILES OFFSHORE
FROM MOONLIGHT BEACH. THE WATERSPOUT LASTED 4 MINUTES AND
NEVER CAME ASHORE.
&&
SCVThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 10, 7:36 PM PST | Severe Thunderstorm Warning | SGX | San Diego | 54 min |
| Mar 11, 7:55 AM PST | Flash Flood Warning | SGX | San Diego | 65 min |
| Mar 11, 10:36 AM PST | Severe Thunderstorm Warning | SGX | San Diego | 84 min |
| Mar 11, 11:49 AM PST | Flash Flood Warning | SGX | San Diego | 56 min |
| Mar 11, 11:50 AM PST | Severe Thunderstorm Warning | SGX | San Diego | 36 min |
Nearby
Flash Flood Warnings in California, 2006Every flash flood warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.